Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 14, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Sep 5, 1996, 5:43 PM EDT for Bladen County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 5, 1996, 5:43 PM EDT (21:43 UTC)
- Expired
- Sep 5, 1996, 10:10 PM EDT
- In force
- 4 hr
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Bladen County, NC
The radar
The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1004 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 052142 FFWILM NCC017-060210- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 543 PM EDT THU SEP 5 1996 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1010 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST NORTH CAROLINA ...BLADEN AT 540 PM...THE WILMINGTON DOPPLER RADAR ESTIMATES THAT AROUND 3 INCHES OF RAIN HAS FALLEN IN THE PAST 3 HOURS OVER THE EASTERN HALF OF BLADEN COUNTY. A LARGE RAINBAND ASSOCIATED WITH HURRICANE FRAN WILL CONTINUE MOVING FROM EAST TO WEST ACROSS THE BLADEN COUNTY AND HAS THE POTENTIAL TO PRODUCES 4 TO 5 INCHES OF ADDITIONAL RAINFALL. THIS HEAVY RAIN WILL LIKELY PRODUCE FLOODING OF STREAMS AND LOW-LYING AREAS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATERS BEGIN RISING. HAWKINS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 2:53 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Sep 5, 2:53 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERCE NEWPORT/MOREHEAD CITY NC
245 PM EDT THU SEP 5 1996
RDU: THINK WE ALREADY HAVE EVERY HEADLINE KNOWN TO MAN IN THE ZFP.
DISC: KMHX 88-D STARTING TO PICK UP NMRS 10K FT MESO'S WITH HOOK
ECHOS 25-40 MILES OFFSHORE OF ILM CWA. EXPECT THINGS TO RAPIDLY
DETERIORATE ACROSS MY CWA BETWEEN 4-6 PM. WE THINK LANDFALL WILL BE
IN BRUNSWICK CO 00-02Z BASED ON RADAR SAT FIXES. MODELS FAIRLY
CONSISTENT IN BRINGING SYSTEM INTO CNTRL NC OVERNIGHT. MAIN
QUESTION IS WILL FRAN INTENSIFY? LAST FEW VIS/IR SAT PIX INDICATE
COOLING TOPS ARND EYE SO THIS REMAINS A POSSIBILITY. FORTUNATELY
FLT LVL WNDS AND PRES HAVE NOT CHANGED IN LAST RECON FIX.
HVY RAINS OF 5 TO 10 INCHES ON TOP OF RAIN SOAKED GROUND WILL
CONTINUE FLOOD THREAT OVERNIGHT. WIND GUSTS TO HURRICANE FORCE WILL
HAVE NO TROUBLE IN KNOCKING OVER TREES. THROW IN THE THREAT OF A
FEW TORNADOES AND IT WILL STILL BE A DANGEROUS NIGHT ACROSS MY CWA.
AGREE WITH DAY2 SVR DISC AS FEEDER BANDS INTO REMNANTS OF FRAN WILL
HAVE FVRBL HELOCITY AND LOWER MEAN RH IMPLIES INSOLATION. MORE TSRA
POSSIBLE SAT AS ENUF MOIST/INSTAB REMAINS.
CWF: WOW 32 FT SEAS AT FPSN!!! HAVE NOT DEVIATED MUCH FROM CURRENT
FCST. TOUGH TRYING TO FIGURE SEA HGTS 2-4TH PERIODS SINCE SEAS
OFFSHORE WILL BE 25+ FT OVERNIGHT BUT GAVE IT THE OL COLLEGE TRY.
ANY COMMENTS SUGGESTIONS RDU/ILM GIVE ME A HOLLER. WILL SEND
RDUWRKCWF OVER AFOS FOR YOUR READING PLEASURE.
.MHX...HURRICANE WARNING ENTIRE COAST AND SOUNDS.
FLASH FLOOD WATCH TONIGHT AND FRIDAY.
HIGH WIND WATCH PARTS OF CSTL PLAIN TONIGHT.
JMEThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 4:50 PM EDT | Flash Flood Warning | ILM | Brunswick, Columbus, New Hanover, Pender | 5 hr |
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.